Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2014, 4:51 PM CDT for Ward County, Winkler County, Texas; Lea County, New Mexico. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2014, 4:51 PM CDT (21:51 UTC)
- Expired
- May 21, 2014, 5:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Lea County, NM, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:55 PM CDT | HAIL 1 | 1 Se Wink, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -572 J/kg
- Mixed-layer LCL
- 1828 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
144 WUUS54 KMAF 212151 SVRMAF NMC025-TXC475-495-212245- /O.NEW.KMAF.SV.W.0016.140521T2151Z-140521T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 451 PM CDT WED MAY 21 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WARD COUNTY IN WEST TEXAS... WINKLER COUNTY IN WEST TEXAS... SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 545 PM CDT/445 PM MDT/ * AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF WINK...OR 14 MILES SOUTH OF KERMIT...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... WINK... WINKLER COUNTY AIRPORT... KERMIT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3213 10331 3204 10282 3149 10293 3158 10332 TIME...MOT...LOC 2151Z 205DEG 26KT 3168 10311 $$ HLUCHAN
2 follow-up statements
090
WWUS54 KMAF 212213
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT WED MAY 21 2014
NMC025-TXC475-495-212245-
/O.CON.KMAF.SV.W.0016.000000T0000Z-140521T2245Z/
WARD-WINKLER-LEA-
513 PM CDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
CDT/445 PM MDT/ FOR SOUTHEASTERN LEA...WINKLER AND NORTH CENTRAL WARD
COUNTIES...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WINK AND KERMIT...MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...KERMIT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING/1100 PM MDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3154 10293 3171 10332 3211 10321 3204 10282
3188 10285
TIME...MOT...LOC 2213Z 206DEG 22KT 3179 10307
$$
HLUCHAN260
WWUS54 KMAF 212237
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT WED MAY 21 2014
NMC025-TXC475-495-212246-
/O.EXP.KMAF.SV.W.0016.000000T0000Z-140521T2245Z/
WARD-WINKLER-LEA-
537 PM CDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEA...WINKLER AND
NORTH CENTRAL WARD COUNTIES WILL EXPIRE AT 545 PM CDT/445 PM MDT/...
AT 536 PM CDT/436 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM
WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL
BE ALLOWED TO EXPIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING/1100 PM MDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3154 10293 3171 10332 3211 10321 3204 10282
3188 10285
TIME...MOT...LOC 2236Z 201DEG 16KT 3191 10301
$$
HLUCHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:47 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 21, 2:47 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT Wed May 21 2014 .DISCUSSION... Potent upper level low pressure area in Nevada will be the main weather influence this forecast cycle as it slowly moves east toward the forecast area through early next week. For this evening the best chance of thunderstorms will be from Lea county New Mexico south to the western Permian Basin and Davis Mountains along the surface dryline and in advance of a shortwave moving northeastward from northern Mexico. A few storms could be strong to severe given capes forecast to be in the 1000-2000 j/kg range and 0 to 6 kilometer shear values of 20 to 30 knots. The convection will have trouble moving eastward given southerly mid level flow expected. Activity should diminish later this evening but isolated storms will still be possible after midnight in deep southerly flow aloft ahead of the western low pressure area. The chance for thunderstorms will increase to chance category most areas by Thursday and Friday as the upper low digs southeast toward southern Arizona and shortwaves from Mexico impinge on the area increasing large scale lift. Moisture should be adequate these periods as the upper low develops a surface low over extreme west Texas and low level moisture from the Gulf of Mexico advects northwestward. Some storms should become severe these days due to capes projected to be 1000-2000 j/kg and 0 to 6 kilometer shear increasing to 20 to 35 knots. Locally heavy rainfall and localized flash flooding will become a concern given convective nature of the precipitation falling on hard (drought stricken) and poor drainage areas. By Saturday and Sunday the upper level storm system is forecast to track slowly northeastward from southern Arizona toward the central Rockies. This should allow the dryline to move further east toward the west Texas/eastern New Mexico border. In turn the chance for thunderstorms will shift slowly eastward to include mainly west Texas by Sunday. Severe storms will continue to be possible with increasing winds aloft and significant instability progged. Locally heavy rainfall and localized flooding will remain a concern particularly in poor drainage areas in urban areas. By next Monday and Tuesday the upper low is forecast to be passing by to the north. Thunderstorms will still be possible across the eastern Permian Basin Monday along a surface trough but westerly flow aloft should push the better chance of precipitation to the northeast of the forecast area by next Tuesday. High temperatures will also become above normal again by next Monday through Wednesday. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 66 81 64 81 / 10 40 50 40 BIG SPRING TX 68 82 68 80 / 10 20 40 50 CARLSBAD NM 65 85 63 86 / 20 20 40 20 DRYDEN TX 70 86 71 85 / 10 20 30 30 FORT STOCKTON TX 68 84 65 86 / 20 40 40 30 GUADALUPE PASS TX 64 83 61 82 / 10 20 30 20 HOBBS NM 62 80 60 82 / 30 40 50 30 MARFA TX 58 79 54 82 / 30 40 30 30 MIDLAND INTL AIRPORT TX 66 82 65 81 / 10 40 40 40 ODESSA TX 67 83 65 81 / 10 40 40 40 WINK TX 70 81 66 85 / 20 40 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/12
Hazardous weather outlook, May 21, 2:19 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 219 PM CDT WED MAY 21 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 219 PM CDT WED MAY 21 2014 /119 PM MDT WED MAY 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM SOUTHEAST NEW MEXICO, SOUTHWARD OVER THE UPPER TRANS PECOS, DAVIS MOUNTAINS AND INTO THE BIG BEND REGION THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH QUARTER TO GOLF BALL SIZED HAIL AND DAMAGING WINDS NEAR 60 MPH. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT OVER MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS. SEVERE STORMS WILL ALSO BE POSSIBLE, BUT MAINLY FROM THE SOUTHEAST NEW MEXICO PLAINS AND NORTHERN PERMIAN BASIN, SOUTH ACROSS THE UPPER TRANS PECOS AND INTO THE DAVIS MOUNTAINS AND MARFA PLATEAU. QUARTER TO GOLF BALL SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WILL BE POSSIBLE, AS WILL LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES WILL CONTINUE OVER THE AREA AHEAD OF A LARGE, SLOW MOVING UPPER LEVEL STORM SYSTEM MOVING TOWARD THE REGION FROM THE SOUTHWESTERN U.S. SEVERE STORMS, IN ADDITION TO HEAVY RAINFALL, WILL BE POSSIBLE FRIDAY THROUGH SUNDAY, IF NOT MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 21, 2:41 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT WED MAY 21 2014 TXZ058-059-067-212045- LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS- 241 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHEASTERN LOVING COUNTIES UNTIL 345 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF MENTONE AT 240 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL AFFECT FARM TO MARKET ROAD 5 TO 10 MILES NORTHWEST OF PECOS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO SMALL HAIL AND GUSTY WINDS NEAR 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3185 10370 3179 10333 3135 10356 3139 10377 TIME...MOT...LOC 1940Z 210DEG 21KT 3147 10364
Special weather statement, May 21, 3:28 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 328 PM CDT WED MAY 21 2014 TXZ075-212100- PECOS- 328 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTHWESTERN PECOS COUNTY UNTIL 400 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES NORTHWEST OF FIRESTONE TEST TRACK AT 328 PM CDT...MOVING NORTHEAST AT 20 MPH. LAT...LON 3130 10307 3104 10283 3085 10318 3100 10334 TIME...MOT...LOC 2028Z 226DEG 17KT 3097 10318
Special weather statement, May 21, 4:09 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT WED MAY 21 2014
NMZ029-212145-
NORTHERN LEA COUNTY-
309 PM MDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN LEA COUNTY UNTIL 345 PM MDT...
A THUNDERSTORM WITH SMALL HAIL AND STRONG WINDS WAS LOCATED 8 MILES
NORTHEAST OF GLADIOLA AT 308 PM MDT...MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL MOVE NEAR THE TEXAS/NEW MEXICO STATE LINE WITHIN THE
NEXT 30 MINUTES.
LAT...LON 3357 10305 3315 10305 3311 10306 3308 10307
3334 10336 3357 10329
TIME...MOT...LOC 2108Z 211DEG 14KT 3338 10311
HLUCHANSpecial weather statement, May 21, 4:26 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 426 PM CDT WED MAY 21 2014 TXZ059-060-067-212200- LOVING-WARD-WINKLER- 426 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL WARD...SOUTHEASTERN LOVING AND SOUTHWESTERN WINKLER COUNTIES UNTIL 500 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 9 MILES NORTHWEST OF PYOTE AT 426 PM CDT...MOVING NORTHEAST AT 25 MPH. A SECOND STORM TO THE SOUTH COULD AFFECT MONAHANS IN THE NEXT HALF HOUR. LAT...LON 3192 10306 3149 10280 3141 10320 3165 10336 TIME...MOT...LOC 2126Z 226DEG 20KT 3165 10320
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:43 PM CDT | Special Weather Statement | MAF | 32 min | |
| May 20, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 34 min |
| May 20, 8:29 PM CDT | Special Weather Statement | MAF | 31 min | |
| May 21, 2:41 PM CDT | Special Weather Statement | MAF | Loving | 64 min |
| May 21, 3:28 PM CDT | Special Weather Statement | MAF | Pecos | 32 min |
| May 21, 4:09 PM CDT | Special Weather Statement | MAF | Yoakum | 36 min |
| May 21, 4:26 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 34 min |
| May 21, 5:03 PM CDT | Special Weather Statement | MAF | Pecos | 42 min |
| May 21, 5:18 PM CDT | Special Weather Statement | MAF | Gaines | 27 min |
| May 21, 5:44 PM CDT | Special Weather Statement | MAF | Brewster | 46 min |
| May 21, 5:50 PM CDT | Special Weather Statement | MAF | Pecos | 25 min |
| May 21, 6:12 PM CDT | Special Weather Statement | MAF | Andrews, Gaines | 48 min |
| May 21, 6:39 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 51 min |
| May 21, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward, Winkler | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.